Beware of Intensive Care Unit Medications that can Increase Serum Potassium and Cause Hyperkalemia



Beware of Intensive Care Unit Medications that can Increase Serum Potassium and Cause Hyperkalemia


Adam R. Berliner MD

Derek M. Fine MD



Many common medications can raise serum potassium (K+) concentration. Although these effects are usually insignificant in healthy patients with normal renal function, the synergy between polypharmacy and the high prevalence of coexisting renal dysfunction in the intensive care unit (ICU) can make these effects very dangerous in critically ill patients. Table 51.1 lists some frequent offenders in the ICU setting.


Diagnosis of Hyperkalemia

Electrocardiographic (ECG) changes in hyperkalemia are striking if present and include peaked T-waves, varying degrees of A-V block, QRS-interval widening, or diminutive or lost P-waves. However, the severely hyperkalemic patient (a) does not progress through these ECG changes in a predictable sequence and (b) may not have any of these changes. A benign ECG can move to ventricular fibrillation with no intervening changes. ECG changes alone are not sensitive enough to use their absence to dismiss the danger of hyperkalemia. Regardless of ECG changes, a serum K+ of ≥6.0 meq/L merits prompt therapy to rapidly stabilize the myocardium to protect against arrhythmias and to rapidly lower extracellular K+ via shifting toward intracellular stores, with an eye toward more definitive therapy thereafter. Values in the range of 5.0 to 5.9 meq/L are also cause for concern if a trend of continuing increase is expected. Otherwise, elevations to this degree (5.0 to 5.9 meq/L) may be treated with definitive therapies alone or simply minimization of offensive medications or K+ intake.


Treatment Options

Immediate Therapy (for Cardiac Myocyte Membrane Stabilization to Prevent Arrhythmia). Generally reserved for K+ levels ≥6.0 meq/L, intravenous calcium salts (most commonly 10 cc [one ampule] of 10% calcium gluconate solution) are usually given concurrently with the short-acting therapies discussed next. The effect is rapid (onset 1 to 3 min) but brief (30 to 60 min).









TABLE 51-1 COMMON MEDICATIONS THAT CAN CAUSE HYPERKALEMIA
































DRUG MECHANISM OF HYPERKALEMIA
Beta-2 blockers Decreased renin release (and hence diminished aldosterone action) and impaired cellular uptake of K+ by sodium-potassium pump.
Spironolactone, eplerenone Aldosterone receptor inhibitor, down regulates distal nephron K+ excretion.
Heparin (IV or SQ), ketoconazole Impaired aldosterone metabolism leading to diminished aldosterone effect.
Angiotensin-converting enzyme inhibitors/angiotensin II receptor blockers Suppression of aldosterone release; decreased glomerular filtration rate (GFR).
Succinylcholine Muscle cell depolarization-induced K+ “leak” from intra- to extracellular space.
Nonsteroidal anti-inflammatory drugs (NSAIDs) Decreased renin release; decreased GFR.
Digoxin Inhibition of sodium-potassium pump.
Tacrolimus, cyclosporine Decreased renin release.
Trimethoprim, amiloride, triamterene, pentamidine Blockade of collecting duct sodium channels, thereby reducing sodium-for-potassium exchange and hence K+ excretion.

Only gold members can continue reading. Log In or Register to continue

Jul 1, 2016 | Posted by in ANESTHESIA | Comments Off on Beware of Intensive Care Unit Medications that can Increase Serum Potassium and Cause Hyperkalemia
Premium Wordpress Themes by UFO Themes